News, Ophthalmology, Research

Long-term repeated injections can cause cumulative damage

New research suggests repeated use of intravitreal injections could have cumulative long-term effects such as an increased likelihood of glaucoma surgery, in findings that may influence the way eye conditions are treated.

Published in the April issue of Retina, the study was designed to address a lack of knowledge around the long-term consequences of eye injections, which are a relatively recent development in the treatment of macular diseases.

The authors, from the Department of Ophthalmology at the New York Eye and Ear Infirmary of Mount Sinai, wanted to know the immediate impact on blood flow to the eye, given the injections cause eye pressure to temporarily go up three times normal levels.

Using optical coherence tomography angiography, senior investigator Dr Richard Rosen and his team analysed 39 patients aged over the age of 18 after they received intravitreal bevacizumab or aflibercept injections for diabetic retinopathy, macular degeneration, choroidal neovascular membrane, retinal vein occlusion, or radiation retinopathy.

Minutes after the injections, the researchers measured blood flow in different areas of the macula and optic nerve.

According to their results, some areas of the macula and nerve were stressed more than others, which may prompt doctors to use advanced imaging and visual field testing to look for early signs of damage.

Lead author Dr Alexander Barash said that if intravitreal injections are inadvertently causing damage to ocular structures, the profession should make sure that all physicians performing the procedure are aware of possible side effects.

“This study is important because we know that high eye pressure leads to tissue damage in glaucoma. If patients are receiving monthly injections that repeatedly stress the eye, we may have to start looking for signs of cumulative damage,” he said.